Chat with us, powered by LiveChat

Pain Management Poison

This segment is a little unusual from the blog articles I usually write but is a passion of mine, and this information can hopefully save lives. The general public, unfortunately, does not have this information, and I find this alarming.

The pain management situation in our country is out of control. There have been many pain management doctors convicted of overprescribing heavy-duty medications. There is nothing wrong with taking heavy-duty medications if the situation calls for them. The scary part of this situation is that there is no way of monitoring the time the last dosage was taken. In the case of cognitive problems due to the medication, it is difficult, if not impossible, for the patient to keep track of the last time they took the drug. Another common mistake during this time is misreading the directions on the bottles of the medication. If the bottle says one pill three times a day, the person taking the meds can easily mistake it to mean taking all three pills at once, leading to overdose and possible death. The death tolls are rising every year.

A pain-management patient can be affected by the medication-taking over normal thought processes. The situation can go like this; the family member that is having the pain is left at home taking these prescriptions when every other household member is off at school or work. While everyday life continues for the other family members, the drug can control the medicated family member. As an example, we will say this patient is on fentanyl. Fentanyl is equal to heroin. The facts of this medication are that you can not stop on your own, and you can not help yourself as a patient if the situation is severe enough, and fentanyl is not the only medication this can apply to. Obviously, the doctor can not be in each person’s home to tell the patient when they last took their medication. The family members are off doing their regular routine as the drug is slowly taking the person over. Patients quite often lack the internal ability to say, I am not acting like myself, I am not thinking correctly, things like that because the drug is taking the person’s ability to think logically away. The person’s pain level may be taken care of, but the drug is slowly robbing the person of life.

Some patient’s body chemistry can handle fentanyl or a similar drug if the dosage is correct. What works for one person and leaves them functional may not work for the next person due to differing chemistries.

If you notice the family member or friend not taking care of their regular grooming habits, their living conditions deteriorate; this often signifies their cognitive functions being affected. Memory loss at this time is not unexpected. Their brains may not have the ability to take in much, let alone the ordinary things we learn over time. They may be stuck in the time they were in when the medication took over. Not noticing changes in other people in the household or new household events can be typical in this condition.

If you know that people or maybe yourself have been pulling their hair out trying to get through to the family member or friend, this is not unheard of. The patient may not be retaining the information because of an interruption in their cognitive process. This is when death can occur. I would highly suggest you contact a clinic, a drug counselor, and if they can not help you themselves, they will direct you on how to start getting the person back to their usual selves. This task will not be easy, I have to warn you of that.

I can tell you that the longer this situation goes on, the harder the person must strive to come back from near death. Not being aware of events that occur during this stage, such as world events and changes to technology during the years they are out of it, is not unheard of. So the family member or loved ones may come back in a sort of time warp if they are on the medication for, let us say, years. This time may be very confusing for the pain management patient. A step down drug is usually the start of pulling away from the offending drug, this is not an easy process for the patient to go through.

A phycologist or counselor is a must during this critical period. They may feel isolated, scared, confused, and more. The risk of suicide during this period increases exponentially, and the risk of relapse as well; if they are cut off from the drug, in this case, fentanyl, they may choose a street drug such as heroin.

I highly suggest recovery not take place at home if you can help it. The patient and the family members may experience wildly swinging emotions. The patient and the family members will not understand why this is happening, so they may become traumatized during this time if no one can explain it to them. If there are children in the household, recovery at home may cause anxiety in them. If the patient did not have an anxiety problem before, they could quickly get one at this time. Trained professionals are a must. Do not try to handle this situation personally as the risk factors to everyone involved are very high.

There does need to be a solution to help the patients not over-medicate themselves. I do not know if a machine can be created to release the meds when it is time, but there must be some resolution to this crisis, or more people will continue to die.

Leave a Reply

Your email address will not be published.